ADVERTISEMENT

Q. After an electric shock, why does my partner still have shock-like feeling and pain in his arm?

Answered by
Dr. Ramesh Kumar S
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Oct 07, 2017

Hello doctor,

My partner got an electric shock to his right arm a year ago. Ever since then, he has felt like he is constantly shocked, and he has been unable to move his arm properly. He is on 750 mg of Lyrica a day to control the shock-like feeling and pain. However, the hand movement has not returned. He has tried physiotherapy and hydrotherapy for seven months with no results. He now has severe muscle wasting of the right arm, particularly the shoulder. He had nerve conduction studies and an EMG performed by a general neurologist, two months ago. The NCS of the wrist showed unusual results, no numerical figure could be given, and instead, only pictures of the F-waves jumping around was shown. The EMG showed acute, chronic partial denervation in some muscles of the upper trunk, serratus anterior and rhomboids were incompletely studied as no results were able to be provided. The neurologist told us that the results were complex and unusual. He said that he could not help, and he did not know where to go from here. I am confused by what all this means. We do not know where to go from here. Could you please provide some insight or direction? He has not been diagnosed with anything yet. Thank you.

#

Hi,

Welcome to icliniq.com.

  • Cases of motor neuron disease are seen after electric shocks. Most likely, your partner is experiencing wasting of muscles due to motor neuron disease post the electric shock.
  • A motor neuron (or motoneuron) is a nerve cell, which directly or indirectly controls the effector organs, mainly muscles, and glands. The hands are frequent sites of contact in electrical accidents and when the current travels from one hand to the other, spinal cord damage with radiculopathy occurs.
  • Radiculopathy is caused by compression or irritation of the nerves. This constant irritation of nerves can cause repeated electric shock-like sensation in the body.
  • Spinal cord stimulation test should be done. When an electric current passes from limb to limb, injury to the spinal cord may induce the syndromes of progressive muscular atrophy, amyotrophic lateral sclerosis or transverse myelitis.
  • The current passing from one hand to the other typically affects the fourth to eighth cervical spinal cord segments, and wasting of muscle groups supplied by the upper segments follows after a latent period, which varies from a few days to several months. The wasting is usually in the electrocuted limb.
  • The mechanism by which electrical current causes neurological injury remote from the site of contact is not clear. Nervous tissue offers the least resistance to the passage of electricity from an extremity and pathological studies in such cases have demonstrated that, when damage occurs in the spinal cord, there is the preferential destruction of the anterior horn cells and less severe degeneration in the spinal tracts.
  • An increase in blood pressure during tetanic muscle contraction has been told as a cause of rupture of small spinal vessels with associated ischaemic lesions in the cord.
  • Doses of Pregabalin can be increased, and you should consult a neurologist at quaternary center like a medical school who are well versed in dealing with muscle wasting problems. Methylcobalamin can also be used.

Thanks.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Is my mother's leg pain sciatica or something else?

.. pain can respond to physiotherapy and rehabilitative exercises. I suggest she try tablet Lyrica (Pregabalin) 75 mg at night. It is a little expensive one, but a good medicine. The other option is to take tablet Pregaba-M (a combination of Pregabal...   Read full

Does opiate withdrawal cause nausea, low BP, muscle pain and urea smell?

.. fine to stop Lyrica (Pregabalin). In my opinion, your symptoms could be related to a panic attack, probably caused by Topiramate adverse effects. Besides, as Topiramate can also cause kidney dysfunction. So, I strongly agree with your doctor on st...   Read full

I have spasms and pins and needles sensation in my hand. Please help.

Yes, football might have aggravated it by increasing the stress on the cervical spine ... An MRI of the cervical spine will help us understand the cause of symptoms ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Managing Diabetes During Festive Season
All the festivals are indirectly a danger sign for diabetic patients. Read this article to know more about how to handle...  Read more»
What You Should Eat and Drink for A Healthy Life!!
Food is essential for our survival, and what we eat definitely impacts our health. We can easily reduce the risk of many...  Read more»
What Is ADHD and How Is It Managed?
This article discusses ADHD, whether it is a real condition, features of ADHD, how to recognize and manage this common c...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.